New Mexico, 2006

Hail in New Mexico, August 27, 2006

August 27, 2006 · NWS ABQ · 2 events in 1 county or zone

Several thunderstorms developed over the open rangelands of northeast Chaves County and then merged into an intense multiple cell complex that moved south with large hail and heavy rain of 2 to 3 inches in less than an hour. Radar indicated a small leading leading edge microburst estimated at near 75 mph on Highway 70 near Elkins.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several thunderstorms developed over the open rangelands of northeast Chaves County and then merged into an intense multiple cell complex that moved south with large hail and heavy rain of 2 to 3 inches in less than an hour. Radar indicated a small leading leading edge microburst estimated at near 75 mph on Highway 70 near Elkins. The severe storms traveled nearly 50 miles south before dissipating over southeast Chaves County. Arroyo flooding was likely in Hernandez Draw and Long Arroyo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 27, 1:46 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 27, 1:46 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
246 PM MDT SUN AUG 27 2006

.UPDATE...
ISSUED NEW SET OF ZONES TO REMOVE SVR TSTM WATCH 754 FOR COLFAX...
HARDING...AND UNION COUNTIES. A FEW STORMS WILL STILL HAVE THE
POTENTIAL TO BECOME SEVERE LATE THIS EVENING AS DRYLINE WAVES OVER
THE EASTERN PLAINS. RAISED POPS TO CHANCE OVER SE NM SINCE
CONVECTION IS MAKING GOOD PROGRESS SOUTH. LOWERED CLOUD COVER OVER
THE WESTERN HALF OF THE STATE AS DRYING SCOURS OUT ATMOSPHERE.
OTHERWISE...REMAINING GRIDS ARE IN GOOD SHAPE REPRESENTING SLIGHT
UPSWING IN ACTIVITY TOMORROW.

&&

.PREV DISCUSSION...CONVECTION UNDERWAY IN NORTHEAST NEW MEXICO ON
SOUTH SIDE OF MESOLOW ANALYZED OVER COMANCHE NATIONAL GRASSLAND IN
COLORADO. WITH NEARLY DRY ADIABATIC LAPSE RATES UP TO ABOUT 700
MB...EXPECTING A POSSIBLE HAIL THREAT IN SEVERE THUNDERSTORMS
BROADLY FOR COLFAX...UNION AND HARDING COUNTIES THIS AFTERNOON.
HEAVIER SHOWERS WILL DEVELOP RAPIDLY FROM INTERSTATE 25 EAST THIS
AFTERNOON ELSEWHERE...WITH PRECIPITABLE WATER REMAINING NEAR AN
INCH...AND WILL WATCH AREA CLOSELY FOR NEEDED ADVISORIES.

CURRENTLY...TROUGH ALOFT EXTENDING FROM MANITOBA SOUTHWARD TO
NORTHEAST NEW MEXICO WITH STRONGEST 500 MB VORTICITY ADVECTION NOW
MOVING THROUGH TO THE WEST WITH GRADUAL DRY AIR INTRUSION ARRIVING
ALOFT FROM THE NORTHWEST. AT THE SURFACE...DEWPOINTS NOW FALLING
WELL INTO THE 30S FROM ALBUQUERQUE NORTHEAST ALONG INTERSTATE 25
AND POINTS WEST...WITH DEWPOINTS IN THE 50S AND 60S TO THE EAST IN
SOUTH AND SOUTHEAST FLOW. EASTWARD PUSH OF THIS BOUNDARY COMBINED
WITH NEAR SURFACE UPSLOPE FLOW AND DYNAMICS ALOFT WILL PRODUCE
BROAD AREA OF SHOWERS AND THUNDERSTORMS THIS EVENING FOR THE
EASTERN AND SOUTHERN PORTIONS OF THE STATE.

MODELS...AGREEING REASONABLY ON COMPLETING DRY AIR INTRUSION THIS
EVENING...REBUILDING SURFACE HIGH OVER WESTERN HIGH PLAINS...AND
RETURNING MOIST LOW LEVEL SOUTHERLY FLOW INTO NEW MEXICO FOR THE
DAY ON MONDAY. WITH FLOW GENERALLY UPSLOPE IN THE EASTERN HALF OF
THE STATE...CONTINUED HIGH PRECIPITABLE WATER AND WEAK DYNAMICS
ALOFT...HAVE GONE WITH ANOTHER ROUND OF AFTERNOON SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN ON THE EAST SLOPES OF THE CENTRAL
MOUNTAINS AND OVER THE EASTERN PLAINS...WITH THE NORTHEAST CORNER
SOMEWHAT LESS FAVORED WITH SOMEWHAT REDUCED MOISTURE AVAILABLE.

LITTLE CHANGE TO BASIC STORY THROUGH THE REMAINDER OF THE WORK
WEEK WITH PRECIPITABLE WATERS REMAINING ABOVE AN INCH FOR THE
EASTERN AND SOUTHERN PORTIONS OF THE STATE...CONTINUED UPSLOPE LOW
LEVEL FLOW...AND THETA E RIDGE AXIS PAINTING DIAGONALLY ACROSS THE
STATE FROM NORTHEAST TO SOUTHWEST. ANOTHER HIGH AMPLITUDE TROUGH
SWINGS EAST ACROSS THE PLAINS NEXT WEEKEND...AND THIS WILL SHIFT
FLOW ALOFT AROUND TO THE NORTHWEST IN ITS PATH AND HELP BUDGE
SURFACE HIGH WESTWARD IN TURN TO EASE IF NOT SHUT OFF THE MOIST FLOW
FROM THE SOUTH. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  87  55  88 /   0   0   5   0
GALLUP..........................  43  85  48  84 /   0   0   5  20
GRANTS..........................  46  84  50  83 /   0   5   5  10
GLENWOOD........................  55  89  58  88 /   5  20  30  30
CHAMA...........................  39  76  41  77 /   0   5  10  10
LOS ALAMOS......................  48  78  49  77 /   0  10  10  10
RED RIVER.......................  37  68  38  69 /  20  30  20  20
TAOS............................  46  78  47  78 /  10  10  10  20
SANTA FE........................  51  79  50  77 /  10  10  10  20
SANTA FE AIRPORT................  53  80  53  80 /  10  10  10  10
ESPANOLA........................  48  84  52  83 /   0  10  10  10
ALBUQUERQUE HEIGHTS.............  60  83  61  84 /  10  10  10  20
ALBUQUERQUE VALLEY..............  56  84  57  85 /   5  10  10  20
ALBUQUERQUE FOOTHILLS...........  55  81  58  83 /  10  10  10  20
ALBUQUERQUE WEST MESA...........  58  83  60  85 /   5  10  10  10
SOCORRO.........................  55  87  58  86 /  20  20  20  30
SANDIA PARK/CEDAR CREST.........  47  73  47  75 /  10  10  10  20
MORIARTY/ESTANCIA...............  49  80  49  81 /  20  20  20  30
CARRIZOZO.......................  55  82  55  84 /  30  20  40  30
RUIDOSO.........................  50  72  51  71 /  40  40  40  50
RATON...........................  50  76  48  79 /  50  20  20  20
LAS VEGAS.......................  50  74  48  75 /  30  40  40  40
ROY.............................  56  76  55  77 /  50  20  20  30
CLAYTON.........................  57  77  55  79 /  50  10  10  20
SANTA ROSA......................  56  82  54  83 /  40  30  30  30
TUCUMCARI.......................  62  82  59  81 /  50  30  20  30
FORT SUMNER.....................  61  80  59  83 /  50  40  40  40
CLOVIS..........................  64  82  60  81 /  50  50  30  40
PORTALES........................  63  83  60  83 /  50  50  30  40
ROSWELL.........................  66  86  64  84 /  40  40  50  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, Aug 27, 5:03 AM MST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SUN AUG 27 2006

NMZ001>021-026-281200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
603 AM MDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER NORTHEAST NEW MEXICO...INCLUDING EASTERN COLFAX AND
SAN MIGUEL COUNTIES...UNION COUNTY AND MUCH OF QUAY COUNTY. THE
MAIN THREATS WILL BE STRONG WIND GUSTS AROUND 60 MPH AND HAIL
AROUND ONE INCH IN DIAMETER. IN ADDITION...HEAVY RAIN IS POSSIBLE
OVER EASTERN NEW MEXICO THIS AFTERNOON INTO TONIGHT. ISOLATED MINOR
FLOODING ALONG STREAMS...CREEKS AND ARROYOS...AS WELL AS PONDING
OF WATER ON ROADS AND LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL BEGIN TO RETURN EARLY THIS WEEK ESPECIALLY SOUTH OF
INTERSTATE 40...BUT SHOULD ADVANCE NORTH OVER ALL THE AREA BY
THURSDAY AND FRIDAY. FLOODING ALONG CREEKS...STREAMS AND SMALLER
RIVERS WILL CONTINUE TO BE A CONCERN NEXT WEEK...INCLUDING CARRIZO
CREEK COMING INTO THE RIO RUIDOSO RIVER...AS WELL AS THE RIO
BONITO BELOW BONITO LAKE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 10 PM MDT
ACROSS NORTHEAST NEW MEXICO.

40

In the hours before

Special weather statement, Aug 27, 2:00 PM MST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN AUG 27 2006

NMZ012-018-272200-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
300 PM MDT SUN AUG 27 2006

...ISOLATED STRONG THUNDERSTORMS FORMING OVER EAST CENTRAL NEW
MEXICO...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS IS EXPECTED THIS AFTERNOON FOR NORTHEAST AND EAST CENTRAL NEW
MEXICO.

THROUGH 4 PM...AN ISOLATED STRONG THUNDERSTORM WILL  BE
LOCATED JUST SOUTHWEST AND SOUTH OF SANTA ROSA WITH BRIEF
HEAVY RAIN AND SMALL HAIL EXPECTED ALONG HIGHWAY 54 ABOUT
5 TO 10 MILES SOUTHWEST OF SANTA ROSA.

OTHER SMALL THUNDERSTORMS WILL BE DEVELOPING BETWEEN VAUGHN AND
ROSWELL WEST OF HIGHWAY 285 AND ALSO SOUTH OF YESO IN DE BACA
COUNTY.

STAY ALERT DURING MID AFTERNOON FOR STORMS TO TRANSITION FROM BRIEF
HEAVY RAIN AND SMALL HAIL TO STORMS WITH LARGER HAIL AND WINDS
EXCEEDING 50 MPH.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS
AND LOCATIONS.

03
Special weather statement, Aug 27, 2:35 PM MST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
335 PM MDT SUN AUG 27 2006

NMZ005>007-272230-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
335 PM MDT SUN AUG 27 2006

...ISOLATED STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE FOR NORTHEAST NEW MEXICO THIS AFTERNOON...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS IS EXPECTED THIS AFTERNOON FOR NORTHEAST NEW MEXICO.

SEVERAL STRONG THUNDERSTORMS REMAIN ACTIVE OVER UNION COUNTY NORTH
OF CLAYTON. OTHER LESS INTENSE AND SMALL THUNDERSTORMS WILL BE
LOCATED OVER HARDING COUNTY BOTH NORTH AND SOUTH OF ROY AND BETWEEN
SANTA ROSA AND FORT SUMNER.

STORMS MAY INCREASE QUICKLY IN NUMBER AND INTENSITY THROUGH 5 PM IN
THE AREA FROM NEAR RATON AND CLAYTON SOUTHWEST TO CONCHAS LAKE.

STAY ALERT DURING MID AFTERNOON FOR STORMS TO TRANSITION FROM BRIEF
HEAVY RAIN AND SMALL HAIL TO STORMS WITH LARGER HAIL AND WINDS
EXCEEDING 50 MPH.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS
AND LOCATIONS.

03
Local storm report, Aug 27, 3:24 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT SUN AUG 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND GST     SENECA                  36.63N 103.13W
08/27/2006  E60 MPH          UNION              NM   CO-OP OBSERVER

            SECOND THUNDERSTORM PRODUCED ADDITIONAL COPIOUS PEA SIZE
            HAIL AND HIGH WIND GUSTS THAT BLEW DOWN FENCING.

&&

KHAYES
Special weather statement, Aug 27, 4:15 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
515 PM MDT SUN AUG 27 2006

NMZ005>007-280100-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
515 PM MDT SUN AUG 27 2006

...ISOLATED STRONG THUNDERSTORMS BETWEEN RATON AND CLAYTON...

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE INTO EARLY EVENING FOR NORTHEAST NEW MEXICO.

THROUGH 7 PM...ISOLATED STRONG THUNDERSTORMS WILL BE LOCATED ALONG A
SOUTHWARD MOVING BOUNDARY OVER EASTERN COLFAX COUNTY AND WESTERN
UNION COUNTY OR SOUTH OF HIGHWAY 87 SOUTH OF CAPULIN.

STAY ALERT THROUGH EARLY EVENING STORMS THAT FIRST PRODUCE BRIEF
HEAVY RAIN AND SMALL HAIL THEN TRANSITION TEMPORARILY TO STORMS WITH
LARGER HAIL AND WINDS EXCEEDING 50 MPH.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS
AND LOCATIONS.

03
Special weather statement, Aug 27, 4:30 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 PM MDT SUN AUG 27 2006

NMZ013-018>021-280100-
CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY-
ROOSEVELT COUNTY-
530 PM MDT SUN AUG 27 2006

...ISOLATED STRONG THUNDERSTORMS OVER EAST CENTRAL NEW MEXICO
THROUGH EARLY EVENING...

ISOLATED STRONG THUNDERSTORMS WILL BE LOCATED OVER EAST CENTRAL
NEW MEXICO THROUGH EARLY EVENING.

THROUGH 7 PM...A STORM WILL BE MOVING EAST OVER SOUTH CENTRAL
ROOSEVELT COUNTY WITH BRIEF HEAVY RAIN AND SMALL HAIL FROM NEAR
ELIDA EASTWARD OR PARALLEL TO STATE ROAD 114 TOWARDS DORA.

ANOTHER STORM WILL BE LOCATED OVER THE OPEN COUNTRY SOUTHWEST OF
FORT SUMNER. THIS STORM MAY MOVE EAST OVER HIGHWAY 20 ABOUT 10 TO 15
MILES SOUTH OF FORT SUMNER.

STAY ALERT THROUGH EARLY EVENING FOR STORMS THAT FIRST PRODUCE BRIEF
HEAVY RAIN AND SMALL HAIL THEN TRANSITION TEMPORARILY TO STORMS WITH
LARGER HAIL AND WINDS EXCEEDING 50 MPH.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS
AND LOCATIONS.

03
Special weather statement, Aug 27, 6:57 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
757 PM MDT SUN AUG 27 2006

NMZ019-020-280230-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-
757 PM MDT SUN AUG 27 2006

...STRONG THUNDERSTORMS OVER NORTHEAST CHAVES COUNTY AND SOUTHERN
ROOSEVELT...

SEVERAL THUNDERSTORMS HAVE MERGED INTO A LARGER AND MUCH STRONG
THUNDERSTORM OVER NORTHEAST CHAVES COUNTY NORTH OF ELKINS AND A
STORM IN ROOSEVELT COUNTY NORTHWEST OF MILNESAND HAS ALSO INCREASED.

THESE TWO STORM AREAS ARE PRODUCING HEAVY RAIN WITH INCREASING HAIL
AND MAY REQUIRE THE ISSUANCE OF SEVERE THUNDERSTORM WARNINGS
SHORTLY.

REMAIN ALERT FOR THREATENING WEATHER ARRIVING FROM THE WEST AT ELIDA
AND ACROSS THE HERNANDEZ ARROYO AREA OF NORTHEAST CHAVES COUNTY.

OTHER THREATENING WEATHER MAY FORM SOUTHWEST OF PEP IN SOUTHWEST
ROOSEVELT COUNTY.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS
AND LOCATIONS.

03

The radar

The Cannon AFB radar (KFDX), 89 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chaves

When
August 27, 7:40 PM MST to 7:55 PM MST
Where
Chaves County, 16 mi N of Elkins
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -104.050

Hail, Chaves

When
August 27, 8:35 PM MST to 9:05 PM MST
Where
Chaves County, 6 mi E of Elkins
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.683, -103.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529859, 5529860.